Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 37, NWS Norman, OK

October 2, 1994Garfield County, Kingfisher County, Oklahoma

NWS Norman, OK issued this tornado warning at Oct 2, 1994, 5:28 PM CDT for Garfield County, Kingfisher County, Oklahoma. It was in force for 32 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 2, 1994, 5:28 PM CDT (22:28 UTC)
Expired
Oct 2, 1994, 6:00 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, OK, Kingfisher County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 10.5 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1994-10-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1994-10-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 022230
TOROKC
OKC073-047-022300-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
528 PM CDT SUN OCT 02 1994

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 600 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN CENTRAL OKLAHOMA
     NORTHERN KINGFISHER

IN NORTHWESTERN OKLAHOMA
     SOUTHERN GARFIELD

INCLUDING THE FOLLOWING LOCATIONS
     BISON...BRECKINRIDGE...CARRIER...COVINGTON...DOUGLAS...
     DRUMMOND...ENID...FAIRMONT...HENNESSEY...LACEY AND WAUKOMIS

AT 528 PM CDT RADAR INDICATED A DEVELOPING TORNADO 7 MILES
SOUTH OF DRUMMOND. SPOTTERS INDICATED A FUNNEL CLOUD AT THIS LOCATION.

THE TORNADO WAS MOVING EAST AT 20 MPH.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN A SMALL INTERIOR
ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...
PILLOWS...OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
ABANDON MOBILE HOMES FOR A REINFORCED BUILDING OR GET INTO A
DITCH OR CULVERT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OKLAHOMA AND
NORTHERN TEXAS UNTIL 800PM CDT.

LAT...LON 3607  9770 3609  9816 3651  9804 3638  9752

PURPURA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Oct 2, 4:19 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, Oct 2, 4:19 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
330 PM CDT SUN OCT 2 1994

1 -2 DAY DISC...CURRENT CONVCTN ACRS NW/ N CNTL OK FIRING ALONG S/W
LOCATED FM NRN KS THRU OK. MDLS SHOW HIER RH'S ASSOC WITH S/W TO
CONT TO MOV CNTL AND ERN OK OVRNGHT...SO HAVE POPS IN FOR CNTL AND SE OK
TNTE. NEXT 2 DAYS IN IN SWLY DIFL FLO PCPN PSBL ACRS ENTR FA...BUT BEST
POPS IN ERN PTNS IN BEST LO LVL...BEST CHCS IN AFTN HRS WITH MAX HTNG.
UPR RDG OVR SW CANADA CUTS OFF WRN UPR LO OFF FM WRLYS...AND IT CONT TO
DIG SSWD ACRS WRN US IN 1 TO 2 DAY PD. RESULT FOR FA IS TO KP SLY FLO
AT SFC AND SWLY ALOFT OVR AREA.

XTND DISC...IN EXTENDED PD...LO BGNS TO LIFT OUT TO E. BY LATE
TUE...ERLY WED SWLY FLO INCREASES. STG  CDFNT POSED TO MOVE OVR AREA
LATE THU - ERLY FRI AND BRING AN END TO WM PATRN. CONT SWLY FLO MAKES
IT HARD TO GET A HANDLE ON TIMING OF PCPN EVENTS. THUS WILL KP 20-30 PCT
POPS IN MOST ZNES WED THRU FRI.

FCSTID=07
HBR   59  90  58  85 / 20  20  20  30
OKC   60  86  58  81 / 30  30  20  30
SPS   59  90  58  85 / 20  20  20  30
GAG   55  88  54  81 / 10  20  20  20
PNC   59  87  57  80 / 30  30  20  30
DUA   62  88  60  85 / 20  30  20  30

.OKC...NONE.
*.TX...NONE.

PURPURA

In the hours before

Local storm report, Oct 2, 2:03 PM CDT, 3 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
205 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY            EVENT

145 PM/2ND       MAJOR             DIME SIZE HAIL 10 MILES WEST OF
    6                               ORIENTA

JMW
Local storm report, Oct 2, 2:05 PM CDT, 3 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
205 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY            EVENT

145 PM/2ND       MAJOR             DIME SIZE HAIL 10 MILES WEST OF
                                   ORIENTA

JMW
Local storm report, Oct 2, 4:05 PM CDT, 1 hour 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
405 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

315 PM/2ND       MAJOR            DIME SIZE HAIL AND 2 INCH DIAM. TREE
                                  LIMBS DOWN 8.25 MILES WEST OF ORIENTA.

340 PM/2ND       MAJOR            QUARTER SIZE HAIL AT ORIENTA.

JMW

WUUS01KSAV.
Local storm report, Oct 2, 4:08 PM CDT, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
405 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

315 PM/2ND       MAJOR            DIME SIZE HAIL AND 2 INCH DIAM. TREE
 R                                 LIMBS DOWN 8.25 MILES WEST OF ORIENTA.

340 PM/2ND       MAJOR            QUARTER SIZE HAIL AT ORIENTA.

JMW
Local storm report, Oct 2, 5:05 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

420 PM/2ND       MAJOR            NICKLE SIZE HAIL 2 MILES NORTH OF
                                  AMES.

425 PM/2ND       MAJOR            NICKLE SIZE HAIL AND WIND GUSTS
                                  TO 70 MPH 3 MILES SOUTH OF AMES.

LRJ
Local storm report, Oct 2, 5:06 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT SUN OCT 02 1994

TIME/DATE        COUNTY           EVENT

420 PM/2ND       MAJOR            NICKLE SIZE HAIL 2 MILES NORTH OF
                                  AMES.

425 PM/2ND       MAJOR            NICKLE SIZE HAIL AND WIND GUSTS
                                  TO 70 MPH 3 MILES SOUTH OF AMES.

LRJ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 12:24 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward51 min
Oct 2, 1:20 PM CDTSevere Thunderstorm WarningOUNMajor, Woods45 min
Oct 2, 2:38 PM CDTSevere Thunderstorm WarningOUNMajor42 min
Oct 2, 3:21 PM CDTSevere Thunderstorm WarningOUNMajor39 min
Oct 2, 4:10 PM CDTSevere Thunderstorm WarningOUNGarfield, Major50 min
Oct 2, 4:58 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Major47 min
Oct 2, 5:57 PM CDTSevere Thunderstorm WarningOUNGarfield48 min
Oct 2, 6:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa46 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.